RSS
TwitterFacebook

Dilantin Stevens-Johnson Syndrome Lawsuit Filed by Three People

  • Written by: Staff Writers
  • 7 Comments

A Stevens-Johnson syndrome lawsuit has been filed in Illinois against the makers of the epilepsy drug Dilantin, by two people who developed the debilitating skin reaction after taking the drug, and the family of a third person who died as a result of the condition.

The Dilantin lawsuit was filed last month in St. Clair County Circuit Court against the pharmaceutical company Pfizer, and its Parke Davis and Warner Lambert subsidiaries. Plaintiffs include Shirley Johnson, Michael Shepherd and the wife of John Taylor, who died from Stevens-Johnson Syndrome on December 31, 2009.

Stevens-Johnson Syndrome, commonly referred to as SJS, is a painful and debilitating reaction that has been linked to side effects of Dilantin and several other medications. It can cause the skin to burn, producing blisters, severe rashes and the skin may begin to separate from the body.

When the skin lesions from SJS affect more than 30% of the body, the condition is typically referred to as toxic epidermal necrolysis (TEN). Treatment in a hospital Intensive Care Unit (ICU) or Burn Unit is often required, and the conditions can be fatal in many cases.

Dilantin (phenytoin) is an antiepileptic drug manufactured by Pfizer. In November 2008, the FDA issued a warning about a potential risk of Stevens-Johnson Syndrome from Dilantin and Phenytek.

According to the recent lawsuit, Dilantin is the drug most associated with Stevens-Johnson Syndrome, and the plaintiffs claim that Pfizer failed to warn consumers about the risks associated with the Dilantin side effects. A report in The St. Clair Record indicates that the plaintiffs allege that Pfizer told Health Canada that drugs containing Dilantin carried a substantially increased risk of adverse skin reactions when seeking Canadian approval of the drug Bextra, but did not put warnings on Dilantin.

Several different medications have been known to cause SJS and TEN, but new data suggests that Asian patients who have the HLA-B*1502 allele, could face a substantially increased risk when taking phenytoin (marketed as Dilantin, Phenytek and generics) or fosphenytoin sodium (marketed as Cerebyx and generics).

A blood test or genetic test can be used to identify the human leukocyte antigen (HLA) allele, HLA-B*1502, which occurs almost exclusively in people of Asian ancestry, with approximately 10-15% of people from parts of China, Thailand, Malaysia, Indonesia, the Philippines and Taiwan, carrying the allele.

In October, Pfizer reached a $3.78 million settlement in a wrongful death lawsuit brought by the family of a 9-year-old New York girl who died from toxic epidermal necrolysis (TEN) from Dilantin.

Tags: , , , , , , , , , , , , , , ,

7 comments

  1. carolyn Reply

    My daughter is now 44 years old. To God be the glory for the healing of the first episode of Steven-Johnson Syndromes in 1974, also recurrent of this reaction even later in her life. Most likely my daughter was the 1st patient who contact this severe reaction in Hampton, Virginia.

  2. Christina Reply

    My sister passed away the 4th of January 2011 and she was taking Dilantin and not sure but think she also received IV but only after past few months with taking this med. But her skin before she passed her hands were purple and she was so bruised and stayed sick flu like and headaches and she had blisters all over her body.

  3. Summer Reply

    My Dad died Feb. 4 2011 of TENS syndrome resulting from Dilantin prescribed to prevent seizures that could result from his stroke. Dad got 2 doses of Dilantin and within HOURS he went into organ failure. If I had KNOWN the complications assiciated with Dilantin we would have taken precautions. I can’t believe I’m reading this right now!! And I CAN’T believe hospitals aren’t obligated to disclose the risks associated with Dilantin! It breaks my heart that we could have stopped this!

  4. sylvia Reply

    I was placed on the medication Keppa , and medication cause serve liver damage. called a fatty liver with sircious

  5. Rosa Reply

    My daughter died March 21, 2005. She was diagnosed with Ensephilitis December/2004. She was in a coma and began to have seizures. They administered her Dilantin intravenously and she developed Steven Johnson Syndrone. She had to be transported to a burn center at another hospital. She was burned all over her body. After she died, I contacted a law firm around 2006/2007. They don’t contact me at all. I am wondering if the case is over or do I have a case? What am I suppose to do?

  6. Roland Reply

    My brother was given dilantin and he burn like a cook lobster.lost a eye and is suffering hell because of one inconsient doctor..and they got the face to denied responsablity,,this is killing and nothing less,,but survivor have there live destroy and the big pharmacy cover there ass with lawyer that the victim can afford

  7. FAKINA Reply

    I was diagnosed with seizures at age 16 and Dilantin was prescribed. I developed Vasculitis. At 36, I had brain surgery for my seizures. But now my seizures have returned. I had to be in intensive care for the second time because the staff did not check my allergy list nor did they listen to my parents who told them to make sure they were not giving me Dilantin. They told my mom they were giving me Phenytoin, which is the generic of that medicine. My mom didn’t know that, but the doctors should have known.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.